Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Kidney Diseases

Queston on Blood test:

10/20/2009

Question:

I just has a ElectrolytePanel and creatinine serum test. Because we are having to treat Pesurotumo Cerebri with Lasix 40mg 3 times a day and it tryes to botom out my potassium. well the results Potassum 3.6 yes one from botoming out not new for me. this always happens this is why i am shunted with a Vp and Lp shunt. and the thing is my creatinine serum is high at 1.03 does this mean we messed up my kidneys. I have hypothyroidism and High lipids. that i am taking Levoxyl and pravistatin for. Just curious. Cannot seem to treat the pseudotumor cerebri without having everything bottom out or mebolitic acidosis happen. yeks.

Answer:

The Lasix causes you to excrete more salt and water, which helps to relieve the brain pressure from the pseudotumor.  One side effect of Lasix is getting a little too "dried-out," which may cause the creatinine to go up a little.  This does not mean kidney damage, however, and can most likely be corrected by decreasing the Lasix dosage a little.  However, a creatinine of 1.03 is barely elevated and will cause you no harm, so if the Lasix is helping the pseudotumor, the slight rise in creatinine is not a big deal.

Another side effect of Lasix is increased potassium loss in the urine, which can cause the blood potassium level to decrease.  Yours is on the low side, but still is in the normal range -- ask your doctor about a potassium supplement (tablets, to be taken 1-3 times a day), or about giving you a list of high-potassium foods that you can eat to help make up for the potassium loss (such as bananas, potatoes, tomatoes, oranges, greens, dried beans). 

Best of luck with your condition; pseudotumor can be a complicated and troublesome disease to treat, and it sounds like your doctors are doing their best.

For more information:

Go to the Kidney Diseases health topic, where you can:

Response by:

Mildred   Lam, MD Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University